Thunderstorm Wind, Fall River
- When
- July 9, 7:16 PM MST
- Where
- Fall River County, 9.55 mi W of Edgemont
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.300, -104.020
A long-lived supercell thunderstorm clipped southwestern portions of Fall River County, producing some hail and wind gusts over 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long-lived supercell thunderstorm clipped southwestern portions of Fall River County, producing some hail and wind gusts over 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 1:45 PM MST, 5 hours 31 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 245 PM MDT Fri Jul 9 2021 .DISCUSSION...(This Evening Through Friday) Issued at 155 PM MDT Fri Jul 9 2021 Upper ridge currently over the area will give way to a shortwave trough dropping southeastward out of Montana, bringing showers and thunderstorms to much of the forecast area tonight into Saturday. At the surface, a deepening region of low pressure is centered over Colorado, producing breezy northeasterly winds and weak low level upslope flow over the forecast area this afternoon. Currently, MLCAPE is highest (around 3000J/KG) along a E-W boundary in Nebraska, decreasing to around 1000-2000J/KG in southwestern South Dakota. Abundant CIN currently remains in place over the forecast area, keeping a cap on any surface based convection. May see a few storms try to develop along the convergence zone over the Black Hills during the rest of the afternoon, but the main activity will develop over northeastern Wyoming during the late afternoon and spread southeastward due to increasing ascent associated the the upper trough. Shear profiles indicate that some severe storms will be possible, with large hail and damaging wind gusts, especially as storms crossing northeastern Wyoming reach the region of strongest (60+kts) of 0-6km bulk shear and instability toward the srn and central Black Hills, extending into far southwestern SD. Convection should become elevated later this evening with strong/isolated severe storms moving east across mainly the southern half of the SD side of the forecast area. On Saturday, the upper trough will continue to move off to the east of the region. However with cyclonic flow and CAA aloft promoting instability expect some showers and thunderstorms over mainly the SD side of the forecast area, drying out by evening as breezy/gusty northerly winds bring in drier air. An upper ridge on Sunday and Monday, will bring mostly dry weather and warm temperatures, then another upper trough will move across the US/Canadian border mid-week bringing increased chances for showers and storms. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 155 PM MDT Fri Jul 9 2021 ISO/SCT TSRA are expected to develop and move over the region late afternoon and evening. Any overhead storms may bring localized IFR/LIFR conditions, along with a threat for large hail and damaging winds. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Dye
Hazardous Weather Outlook National Weather Service Rapid City SD 531 AM MDT Fri Jul 9 2021 SDZ012-013-024>032-041>044-046-047-049-072>074-WYZ054>058-071- 101300- Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 531 AM MDT Fri Jul 9 2021 /631 AM CDT Fri Jul 9 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will again be possible this afternoon and evening. Some of these storms could be severe, with very large hail and damaging winds the primary threats. The main area of concern is from northeastern WY southeastward through south central SD. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms will be possible Saturday. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-014-101300- Harding-Perkins-Ziebach- 531 AM MDT Fri Jul 9 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will again be possible this afternoon and evening. However, severe weather is not anticipated over far northwestern SD at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms will be possible Saturday. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
732 PM MDT FRI JUL 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 5 SW UPTON 44.05N 104.70W
07/09/2021 E0.88 INCH WESTON WY PUBLIC
&&
SJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
737 PM MDT FRI JUL 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND GST 5 NNW DWTN GILLETTE 44.35N 105.54W
07/09/2021 M55 MPH CAMPBELL WY ASOS
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
741 PM MDT FRI JUL 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 9 SSW CLARETON 43.58N 104.74W
07/09/2021 E60 MPH WESTON WY TRAINED SPOTTER
&&
SJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
742 PM MDT FRI JUL 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 9 SSW CLARETON 43.58N 104.74W
07/09/2021 E0.70 INCH WESTON WY TRAINED SPOTTER
&&
SJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
743 PM MDT FRI JUL 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 1 WSW NEWCASTLE 43.85N 104.23W
07/09/2021 E1.00 INCH WESTON WY TRAINED SPOTTER
&&
MOSEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
802 PM MDT FRI JUL 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HEAVY RAIN 9 W JEWEL CAVE 43.73N 104.02W
07/09/2021 M1.00 INCH CUSTER SD TRAINED SPOTTER
FELL OVER 25 MINUTES
&&
EAGANThe Rapid City radar (KUDX), 133 km away, was scanning. The volume nearest the first event began at 02:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963640.